This chest radiograph is consistent with pulmonary edema and reveals evidence of both alveolar and interstitial edema. Alveolar edema manifests as ill-defined nodular opacities tending to confluence (blue arrows). Interstitial edema can be seen as peripheral septal lines – Kerley B lines (orange arrows). This is likely due to heroin-related noncardiogenic pulmonary edema (NCPE).
Heroin-related NCPE is suspected when a patient develops significant hypoxia (room air saturation < 90% with a respiratory rate > 12/min) within 24 hr of a clinically apparent heroin overdose. Patients should have radiographic evidence of diffuse pulmonary infiltrates not attributable to other causes, such as cardiac dysfunction, pneumonia, pulmonary embolism, or bronchospasm, and which resolve clinically and radiographically within 48 hr.
NCPE is almost universally found in all fatal heroin overdoses. In non-fatal heroin overdoses, 0.3-2.4% of patients are affected and symptoms will often resolve within 24-48 hrs with supportive care. Hypoxia is often treated only with supplemental oxygen, however occassionally noninvasive positive-pressure ventilation (NIPPV) and endotracheal intubation may be required.
NCPE has also been reported with overdoses of methadone, buprenorphine, nalbuphine.
The causes of non-cardiogenic pulmonary edema can be remembered using the following mnemonic:
N – near drowning
O – oxygen therapy / post intubation pulmonary edema
T – trauma / transfusion (TRALI – transfusion-related acute lung injury)
C – CNS – neurogenic pulmonary edema
A – allergic alveolitis
R – renal failure
D – drugs
I – inhalation (toxins)
A – altitude (HAPE – high-altitude pulmonary edema), ARDs
C – contusion
1. Sporer KA, Dorn E. Heroin-Related Noncardiogenic Pulmonary Edema: A Case Series
2. NICHOLAOS S. KAKOUROS1, STAVROS N. KAKOUROS2. Non-Cardiogenic Pulmonary Edema. Hellenic J Cardiol 44: 385-391, 2003
3. Perina D., Noncardiogenic pulmonary edema. Emerg Med Clin N Am 21 (2003) 385–393